If you have thyrotoxicosis you might be familiar with its effects on your cardiovascular system such as a fast pulse, palpitations, tremor and anxiety. These symptoms are due to hyperactivity or hypersensitivity of the sympathetic nervous system. Beta-blockers by blocking the beta-adrenergic receptors in the cardiovascular system can improve these symptoms.
In thyrotoxicosis your doctor might have prescribed you carbimazole or propythiouracil (PTU) but these drugs do not act immediately to control your symptoms and while waiting for these drugs to work beta-blockers are an important component in the early management. They do not control the thyroid hormone synthesis, nor the action of the thyroid hormones on the bone but they can control the sympathetic overactivity immediately.
One might expect ones pulse to be slower, to feel less palpitations, tremor to be reduced and to have less anxiety and for the effect to start immediately. They should only very rarely be used in isolation in thyrotoxicosis, but sometimes this is the case immediately before or after radioactive iodine.
I usually prescribe propranolol at 40mg three times a day, these doses are somewhat large because thyrotoxicosis increases the metabolism of propranolol; some patients require 80mg three times a day. Because propranolol is soluble in fatty tissues in the body it can get into the brain and rarely cause nightmares, so I often advise patients do not take it after 7pm.
After two to four weeks, as carbimazole or PTU start to control the thyrotoxicosis the need for beta-blockers reduces and they should be tailed off over a few days. If patients have asthma then one must be careful with beta-blockers and an alternative should be tried if needs be.
Every effort is made to ensure that this health and medication advice is accurate and up to date. It is for information only and supports your consultation it does not obviate the need for that consultation and should not replace a visit to your doctor or health care professional.
The written advice is general in nature and in is not specific to individual patients and Dr Philip Kelly cannot accept any liability for actions arising from its use nor can he be held responsible for the content of any pages contained in any external link.